Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Chicago, IL

July 9, 2007Kane County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 9, 2007, 3:19 PM CDT for Kane County, McHenry County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 3:19 PM CDT (20:19 UTC)
Expired
Jul 9, 2007, 4:15 PM CDT
In force
56 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Kane County, IL, McHenry County, IL

The radar

The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 9, 3:07 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 PM CDT MON JUL 9 2007

.DISCUSSION REGARDING MORNING ZONES/GRIDS...

MORNING SFC ANALYSIS SHOWS COLD FRONTAL BOUNDARY NOW EXTENDS FROM
NRN LWR MI SWWD ACROSS CNTRL WI AND NERN IA.  THIS FRONT IS PRETTY
MUCH ON TRACK WITH EARLIER FCSTS...ALTHOUGH LATEST GUIDANCE NOW
BRINGS IT INTO NRN IL DURG THE ERLY AFTN HRS BEFORE GOING STNRY.
FRONT IS EXPECTED TO LAY OUT GENERALLY N OF I-80.  FCST FOR TDY IN
TERMS OF TEMPS/WINDS/PCPN AND SKY COVER REFLECTS THIS SCENARIO.  TO
S OF BOUNDARY...GENLY SUNNY CONDS EXPECTED TIL LATER THIS
AFTN...WITH TEMPS UP IN THE 90S AGAIN.  TO N...GOING A LTL
COOLER...BUT NOT MUCH SINCE THERE WILL BE SVRL HRS OF UNINHIBITED
SFC HEATING BEFORE FNT ARRIVES.  EVEN WHEN IT DOES...ADVECTION  WILL
BE WEAK.  FRONT WILL LIKELY MOVE A LITTLE FASTER NR LK MI AND BACK
DOOR INTO EXTRM NERN IL/NWRN IND DURG AFTN.  BEST CHCS FOR TSTMS ALG
AND N OF THIS FRONT...BUT WILL HAVE AT LEAST LO CHC POPS IN TO S AS
WELL BASED ON FCST SOUNDINGS THAT SHOW AIR MASS BCMG VERY UNSTABLE
OVR RGN BY LATE AFTN.  THIS MAKES SENSE AS HIGHER DEW POINTS START
POOLING ALG BOUNDARY.  CURRENT SATLT IMAGERY ALSO SHOWS BEST ENERGY
TO SUPPRT FRONTAL MOVEMENT HAS ALREADY PUSHED INTO STLAWR VLY...WITH
MUCH WEAKER POS SHEARED TROF EXTENDING WWD ACROSS UPR GRTLKS...SO NO
REASON TO DOUBT FRONT BCMG STNRY ACROSS SRN GRTLKS TDY.

WILL KEEP CHC TSTMS IN ENTR FA THRU TNGT DUE TO DEGREE OF
INSTABILITY FCST AND SFC BOUNDARY IN AREA.  ALSO TNGT...MUCH MORE
VIGOROUS SHRT WAVE STARTS TO DIG SEWD ACRS SRN CAN.  GUIDANCE HAS
PICKED UP ON THE MORE IMPRESSIVE NATURE OF THIS FEATURE WHICH SHOWS
UP QUITE WELL ON WATER VAPOR IMAGERY FROM NRN BC INTO NRN/CNTRL
ALBERTA.  AS A RESULT...ASSD COLD FRONT IS NOW EXPECTED TO ACCELRATE
AND ARRIVE SOONER THAN EARLIER FCST.  GRIDS HAVE BEEN ADJUSTED TO
RELFECT FROPA ACROSS FA FROM NW-SE BETWEEN 00 AND 06Z WED.  WITH
PLENTY OF INSTABILITY IN PLACE AND STRENGTHENING VERTICAL WIND
PROFILES AS THIS SYS NEARS ON TUES...HAVE UPPED POPS INTO LIKELY CAT
FOR TUES AFT-EVE.  NEW SPC OTLKS ARE OUT AND ALSO PLACE MUCH OF FA
IN SLGT RISK OF SVR.  BETTER DYNAMICS TO N...BUT AGAIN...FCST WIND
PROFILES ACROSS NRN IL-IND NOT TOO SHABBY EITHER AND EXPECT
INSTABILITY WILL BE SUFFICIENT TO COMPENSATE FOR ANY LACK OF UPR LVL
SUPPORT.

DUE TO VIGOROUS NATURE OF THIS SYS...EXPECT ISALLOBARIC FIELD TO BE
RATHER IMPRESSIVE BY JULY STANDARDS.  THERFORE WILL GO WITH RAPID
CLRG IN POST FRONTAL AIR MASS TUES NGT...SETTING THE STAGE FOR
COOLER AND LESS HUMID CONDS HEADING INTO WED DUE TO AMPLE MID-LLVL
ADVECTION FROM NW.

HAVE MADE LTL CHG TO FCST AFT WED WITH RGN EXPECTED TO BE DRY WITH
TEMPS RUNNING A LTL BLO SEASONAL NORMS.  HOWEVER...00Z GFS RUN DVLPS
ANOTHER DIGGING SYS SWD OUT OF CNTRL CAN BY FRI RESULTING IN RETURN
OF WARM/HUMID AMS AHD OF ANOTHER COLD FROPA FCST TO OCCUR FRI
EVENING.  THIS WOULD SUGGEST ANOTHER TSTM THREAT FRI-FRI EVENING.
GIVEN THAT THIS SCENARIO IS AN OUTLIER AMONG OTHER MODEL
GUIDANCE...HAVE DECIDED TO GO STATUS QUO WITH INHERITED FCST AND
NEIGHBORING OFFICES.

MERZLOCK

&&

.AVIATION...
100 PM CDT

FOR THE 1800 UTC TAFS...MAIN AVIATION FORECAST CONCERN WILL BE ON
CONVECTIVE POTENTIAL THIS AFTERNOON/EARLY THIS EVENING. SURFACE COLD
FRONT AT 17Z EXTENDS FROM SOUTH CENTRAL IOWA THROUGH SOUTHERN
WISCONSIN. FRONTAL BOUNDARY HAS ACCELERATED DOWN LAKE MICHIGAN
SHORELINE IN SOUTHWEST WISCONSIN THIS AFTERNOON...AND LATEST
THINKING IS THAT THIS BOUNDARY WILL REACH ORD IN THE 21Z-22Z TIME
FRAME. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN WISCONSIN AS THIS FRONT TRACK SOUTHWARD. FACTORS FAVORING
CONVECTION TODAY WILL BE LOW LEVEL CONVERGENCE WITH THE APPROACHING
FRONT AND RATHER IMPRESSIVE INSTABILITY WITH 100 HPA ML CAPES ON THE
ORDER OF 2000-2500 J/KG. FACTORS WHICH MAY LIMIT STORM ORGANIZATION
INCLUDE MARGINAL DEEP LAYER SHEAR AND RATHER ILL DEFINED MID/UPPER
LEVEL FORCING. AT THIS TIME WILL INCLUDE MENTION OF TSRA ACROSS
TERMINALS IN THE 21Z-24Z FRAME WITH THUNDERSTORMS GRADUALLY
DIMINISHING THIS EVENING WITH WEAKENING DIURNAL INSTABILITY...AND
FRONT GRADUALLY SHIFTING SOUTH OF THE TERMINALS. WINDS FOR
ORD/MDW/GYY WILL SHIFT TO THE NORTHEAST WITH FRONTAL PASSAGE THIS
AFTERNOON WHILE WINDS AT DPA/RFD ARE EXPECTED TO BE SOMEWHAT LIGHTER
FARTHER AWAY FROM THE LAKE...BUT LIKELY FAVORING NORTH.

FOR TONIGHT...FRONT LIFTS BACK NORTHWARD INTO SOUTHERN WISCONSIN
ALLOWING WINDS TO VEER AROUND TO THE SOUTH LATE TONIGHT. SOUTH WINDS
WILL THEN INCREASE INTO THE 10 TO 15 KNOT RANGE TOMORROW MORNING AS
SFC PRESSURES FALL ACROSS THE UPPER MIDWEST IN RESPONSE TO NEXT FAST
MOVING SYSTEM TO APPROACH THE AREA TOMORROW.

MARSILI

&&

.MARINE...
300 PM CDT
COLD FRONT CURRENTLY MOVING DOWN LAKE MICHIGAN IS EXPECTED TO
DISSIPATE LATER THIS EVENING.  MEANWHILE...LOW PRESSURE OF 29.4
INCHES IS EXPECTED TO DEVELOP ACROSS THE NORTHERN PLAINS AND
SOUTHERN CANADIAN PROVINCES THIS EVENING.  THIS LOW WILL MOVE
EASTWARD INTO ONTARIO PROVINCE TONIGHT AND ACCELERATE TOWARDS
EASTERN ONTATIO TOMORROW AFTERNOON.  MEANWHILE...A COLD FRONT
ATTACHED TO THIS SYSTEM IS EXPECTED TO BEGIN MOVING DOWN THE LAKE
TOMORROW...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE DAY.  AFTER THE PASSAGE...HIGH PRESSURE OF 30.1 INCHES WILL
BUILD ACROSS THE WESTERN GREAT LAKES RESULTING IN FAIR AND DRY
CONDITIONS THROUGH THE REMAINDER OF THE WORK WEEK.

GITRO
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 9, 11:50 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1150 AM CDT MON JUL 9 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1150 AM CDT MON JUL 9 2007/1250 PM CDT MON JUL 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EXTREME NORTHERN INDIANA THIS AFTERNOON AND EVENING.
THE RISK AREA IS GENERALLY ALONG AND NORTH OF INTERSTATE 80.

SCATTERED STORMS MAY DEVELOP ACROSS NORTHEAST ILLINOIS AND NORTHWEST
INDIANA AFTER 2 PM CDT OR 3 PM EDT. A WEAK FRONT WILL MOVE SOUTH TO
THE ILLINOIS AND WISCONSIN BORDER. A LAKE BREEZE FROM LAKE MICHIGAN
MAY MOVE WEST TOWARDS ROCKFORD. THESE TWO FRONTS MAY PROVIDE ENOUGH
LIFT TO INITIATE THE SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TUESDAY AFTERNOON
AND EVENING OVER MUCH OF NORTHERN ILLINOIS.  A STRONGER COLD FRONT
IS FORECAST TO SWEEP ACROSS THE MIDWEST TUESDAY EVENING.  WITH
STRONGER WIND PROFILES ASSOCIATED WITH THIS SYSTEM...AND WITH AMPLE
INSTABILITY IN PLACE AHEAD OF THE FRONT...STORMS ARE EXPECTED TO
HAVE MORE COVERAGE AND A GREATER POTENTIAL FOR DEVELOPING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-092130-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
430 AM CDT MON JUL 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN LAKE
MICHIGAN THIS AFTERNOON AND EVENING.

SCATTERED STORMS MAY DEVELOP ACROSS THE LAKE THIS AFTERNOON AND
EVENING.  A FEW STORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE
HAIL AND WIND GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TUESDAY AFTERNOON
AND EVENING.  A COLD FRONT IS FORECAST TO SWEEP ACROSS THE SOUTHERN
END OF LAKE MICHIGAN TUESDAY EVENING.  THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WIND GUSTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:14 PM CDTSevere Thunderstorm WarningLOTMcHenry61 min
Jul 9, 2:34 PM CDTSevere Thunderstorm WarningLOTLake56 min
Jul 9, 2:37 PM CDTSpecial Marine WarningLOT83 min
Jul 9, 2:54 PM CDTFlash Flood WarningLOTMcHenry5 hr
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane52 min
Jul 9, 3:44 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane61 min
Jul 9, 4:07 PM CDTSevere Thunderstorm WarningLOTWill23 min
Jul 9, 4:25 PM CDTFlash Flood WarningLOTDeKalb4 hr
Jul 9, 4:27 PM CDTSevere Thunderstorm WarningLOTDeKalb41 min
Jul 9, 4:48 PM CDTSevere Thunderstorm WarningLOTWill36 min
Jul 9, 4:59 PM CDTSevere Thunderstorm WarningLOTLee46 min
Jul 9, 5:38 PM CDTFlash Flood WarningLOTLee4 hr
Jul 9, 5:49 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane29 min
Jul 9, 5:56 PM CDTRiver Flood WarningLOTDeKalb3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.